Utah, 2023

Winter Weather in Utah, April 24 to 26, 2023

April 24 to 26, 2023 · NWS GJT · 1 event in 1 county or zone

A cold front and associated low pressure system tracked across Eastern Utah. This led to moderate snow across the Eastern Uinta Mountains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A cold front and associated low pressure system tracked across Eastern Utah. This led to moderate snow across the Eastern Uinta Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 24, 1:46 AM MST, 14 minutes earlier.

Area forecast discussion, Apr 24, 1:46 AM MST, 14 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
246 AM MDT Mon Apr 24 2023

.SHORT TERM...(Today through Tuesday)
Issued at 245 AM MDT Mon Apr 24 2023

At this current time there is a weak shortwave trough located over
south central Utah. This wave is progressing eastward and is
providing enough moisture and lift for scattered showers. Radar
already shows returns across southeast Utah and southwest Colorado,
but this precip is having trouble reaching the ground. As the wave
moves over the this area later this morning rates should pick enough
for light precip. The southern mountains have the best chances to
see some snow while not much is expected in the valleys. Snow
amounts will be minor and confined to the higher elevations. The
models show a short break behind this initial wave later this
morning. It will leave enough moisture in place for scattered
convection to develop over the higher terrain this afternoon. The
next low pressure will approach from the northwest later today. In
response to this low large-scale lift should increase across the
northern CWA. This is where the coverage of showers and storms will
be greatest initially. As the low tracks to the southeast lift
spreads across the rest of the forecast area so expect showers and
storms to follow suit.

Snow levels will initially be around 8-9 kft with a gradual decrease
tonight and tomorrow. The low pressure center will pass overhead
tomorrow so precipitation becomes more widespread. It should reach
the Divide by the evening, but wrap around moisture may keep showers
going through the night. Snow amounts today and tonight should range
from 1-4 inches. The amounts tomorrow through Wednesday morning will
range from 6-12 inches mainly above 9 kft. There should be a sharp
cut off in the amounts below this elevation. The impacts should be
greatest tomorrow night with the low passing over and loss of solar
insolation. Therefore expect the passes could be snow packed during
the overnight and early Wednesday. The low drags a cold front
through the area so highs today will be slightly warmer than
yesterday, and then drop about 10 degrees tomorrow behind the front.
Based on the latest guidance decided to delay the onset of the
current advisories and add a few more mountain zones for the main
low.

.LONG TERM...(Tuesday night through Sunday)
Issued at 245 AM MDT Mon Apr 24 2023

By Wednesday morning, the center of the cutoff low will be located
over northeastern New Mexico. Wrap around moisture and a bit of
dynamic lift will keep shower activity going across the eastern San
Juans through the morning hours. This activity will quickly come to
an end, however, as large scale subsidence rapidly takes over thanks
to a zonally oriented ridge building into eastern Utah and western
Colorado. Lingering moisture in the atmosphere and northerly to
northwesterly flow aloft may allow orographic showers to fire off
along the Divide in the afternoon, but that will be the extent of
shower activity through Friday morning. Quiet conditions will
prevail until then, with temperatures near normal on Wednesday, and
maybe even a bit above normal on Thursday, thanks to high pressure
in control.

With the large scale trough axis centered over the Midwest, and the
large scale ridge axis pushing onto the West coast on Thursday
evening, the storm track will be located just to the east of the
West Slope. Because of this, the next low pressure dropping south
out of Canada will only just clip the eastern edge of the CWA. The
northern mountains, and the Park Range in particular, will see the
best accumulations with this system, as it stands. This system Will
be a quick mover though, and with the best dynamics already well
removed from the region, shower activity and snow accumulation will
be minimal and confined to the highest terrain.

Temperatures on Friday will take a hit, dropping to 5-10 degrees
below normal as increased cloud cover and weak cold air advection
take their toll. Things rebound on Saturday as sunshine and warm air
advection associated with the large scale ridge kickstart a warming
trend. By Sunday, temperatures will be running 5-10 degrees above
average. Quite the spring-time roller coaster across eastern Utah
and western Colorado.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1047 PM MDT Sun Apr 23 2023

Clouds are building over the region and eventually showers will
move through as well. The southern taf sites have better chances
this morning. Might have a bit of a break late this morning
before scattered showers develop in the afternoon. Better chances
for this round will be up north. VFR conditions are most likely,
but MVFR and ILS are possible.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from noon today to 6 AM MDT Wednesday
     for COZ004-010-013.

     Winter Weather Advisory from 6 PM this evening to 6 AM MDT
     Wednesday for COZ012-018-019.

UT...None.
&&

SHORT TERM...KJS
LONG TERM...BGB
AVIATION...TGJT
Hazardous weather outlook, Apr 24, 1:54 AM MST, 6 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
254 AM MDT Mon Apr 24 2023

COZ001>014-017>023-UTZ022>025-027>029-250900-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
254 AM MDT Mon Apr 24 2023

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Mountain snow and valley rain is expected across the area today
and tonight. Scattered thunderstorms are also possible this
afternoon and evening. Snow amounts of 1 to 4 inches are possible
in the mountains by sunrise.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Mountain snow and valley rain will continue tomorrow through late
Wednesday morning. Most of the accumulating snow will occur above
9000 feet. Additional snow amounts of 6 to 12 inches are possible
in the mountains. The impacts from snow should be mostly confined
to mountain passes especially tomorrow night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Eastern Uinta Mountains

When
April 24, 2:00 AM MST to April 26, 5:00 AM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Generally 4 to 7 inches of snow fell across the area, much of that in 12 hours or less.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2023Every state in 2023This day in weather historyWarnings in Utah, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1083336.